What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 21, 11:52 PM EST, 8 minutes earlier.
Area forecast discussion, Feb 21, 11:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1152 PM EST Wed Feb 21 2018
.Forecast Update...
Issued at 1151 PM EST Wed Feb 21 2018
Some moderate to heavy rain has developed and pushed into south
central KY. A few lightning strikes have shown up near the KY/TN
border, so went ahead and added in thunderstorms across south
central KY. Concern about rainfall amounts overnight has increased a
bit. The latest high resolution models show a fairly widespread area
of 1.5 to 2 inches of rain across central KY and southern IN. Some
higher amounts may be possible. This could lead to some minor
flooding issues outside of the ongoing river flooding.
Issued at 955 PM EST Wed Feb 21 2018
Steady moderate precip continues in southern Indiana and along/west
of I-65 in Kentucky. Rates aren't too impressive, but another
impulse lifting through western Tennessee should pull an elevated
warm front north across Kentucky overnight. Expect precip to expand
throughout central Kentucky and rates to increase as the low-level
jet punches in, with QPF easily around 1 inch in southern Indiana
and north-central Kentucky. Some concern about higher QPF advertised
by the NAM, but it also has a fairly pronounced high-low pressure
couplet that hints at too much convective feedback. Either way we
could get into more short-fuse nuisance flooding after midnight. No
substantial changes to the overall forecast.
&&
.Short Term...(This evening through Thursday night)
Issued at 245 PM EST Wed Feb 21 2018
...SIGNIFICANT LONG DURATION RAINFALL EVENT INTO THE WEEKEND...
...FLOOD WATCH FOR ALL OF SOUTHERN INDIANA AND MUCH OF CENTRAL
KENTUCKY THROUGH SATURDAY NIGHT...
Early this afternoon, a surface cold front was draped from Middle
Tennessee up into eastern Kentucky. Now that the leading rain band
has cleared the CWA and weakened somewhat, shower activity is fairly
scattered east of I-65. The deep moisture axis still runs from
Little Rock up through Bloomington. With just weak forcing, showers
across central KY and southern IN will remain fairly light this
afternoon.
Tonight, however, a shortwave impulse will swing northeast from the
Lower Mississippi Valley. In addition, the area will remain within
the right entrance region of a substantial upper jet over the Upper
Midwest and Great Lakes. A 40-50 kt southerly LLJ punches in from
Tennessee, resulting in strong isentropic lift especially along the
axis of the Ohio River. A wave of moderate to heavy rainfall is
likely, and rainfall amounts should exceed 1 inch near and west of a
Russellville to Louisville line through 7 AM Thu. Lows tonight will
generally be in the 40s, with some 50s possible in the far southeast
closer to the surface boundary.
On Thursday, showers with tonight's wave will gradually slide south
into central/southern KY. Moderate rainfall looks likely south
of the WK/BG parkways. High temperatures will generally be in the
50s though there could be some 60s in the south as that surface
trough to our southeast potentially drifts back to the north a bit.
It looks like we may see a relative lull in rainfall Thursday
evening into the first part of the night. However, a persistent
stream of moisture will continue into the Ohio Valley. Another wave
of low pressure moving northeast will reinvigorate moderate showers
and perhaps isolated storms along the quasi-stationary boundary late
Thu night/early Friday, mainly north of the Ohio River.
.Long Term...(Friday through Wednesday)
Issued at 335 PM EST Wed Feb 21 2018
On Friday, the heavy rain potential looks to remain mainly along and
north of the Ohio River. That boundary draped further north will
result in warmer high temps, particularly across central KY. Highs
should end up in the 70s for those areas.
Friday night into Saturday morning, a low pressure system will
deepen over the High Plains. One more warm frontal boundary lifts
through the region, likely resulting in widespread showers with
embedded thunder. Saturday looks like a warm day, even with showers.
But we may briefly see precip scatter out quite a bit in the warm
sector.
Then, a potent 500mb trough finally swings out of the Western U.S.
and may close off over the Upper Midwest Saturday night. Central KY
and southern Indiana will simultaneously be located underneath a
coupled upper jet structure, and a very strong LLJ looks to develop.
An occluding surface cyclone will also track northeast through the
Upper Midwest and drag a strong cold front through the forecast area
Saturday night into early Sunday. There is some severe weather risk
with this frontal passage. Convection would most likely be low-
topped, in the form of a squall line. Damaging winds would be the
main threat. There is also a substantial flooding threat of course,
and will maintain the current Flood Watch. But given saturated soils
and additional heavy rainfall, we may see more trees come down in
the face of relatively less wind.
An additional 1 to 2 inches of rainfall will be possible, with
locally higher amounts, with the frontal passage through Sunday
morning. It's at this point in the weekend that the risk for
Moderate Flooding on the Ohio River ramps up as well. Widespread
minor areal flooding would be possible as well, so may need to
consider an eastward expansion to the Flood Watch at some point.
Welcome high pressure will then move in to dry us out for the first
part of the new week. The high will be of Pacific origin, as opposed
to Canadian/Arctic, so mild temperatures will continue.
&&
.Aviation...(00Z TAF Issuance)
Issued at 645 PM EST Wed Feb 21 2018
A frontal boundary has now settled south and east of the TAF sites,
and should waver just south of the BWG/LEX sites through this cycle.
Meanwhile, a steady stream of Gulf of Mexico moisture will continue
over the area. This will result in prolonged periods of light to
moderate rain, with occasional pockets of heavy rain. The best
timing for the heavier rain will be around Midnight through sunrise
on Thursday. Ceilings should mostly prevail in the IFR range, but
could rise just into the low MVFR range at times. Also of note, a
noticeable low level wind shear component. As a 40-50 knot low level
jet slides over mainly BWG/LEX tonight, light NE surface winds will
create a situation of strong direction and speed shear in the lowest
2 K feet. SDF/HNB should stay just north of the low level frontal
boundary, so don't expect LLWS at these sites.
There could be a relative lull in precipitation through the daylight
hours on Thursday, although confidence is not high given forecast
model variability.
&&
.Hydrology...
Updated at 355 PM EST Wed Feb 21 2018
Minor flooding continues along the Ohio River at Tell City,
Cannelton, and Louisville.
Synoptic models continue to advertise 3 to 5 inches of rainfall over
the next four and a half days through Saturday night across much of
the region. This range has been very consistent over the past few
days. As with any convective, long term event, some locally higher
amounts will be possible depending on where multiple axes of heavier
precipitation develop. The most likely geographical area to get the
most rain will be those locations west of I-65.
This rainfall combined with already saturated soils will lead to
excessive runoff through the period. This will result in flooding
issues in the typical low-land and flood prone areas. In addition,
ongoing river flooding will become worse with time as the runoff
makes its way into the rivers.
Current river forecasts that are out are based on forecasts that
contain 72 hours of future rainfall. Therefore, with the additional
rainfall coming this weekend, these river forecasts will likely
trend upward over the next few days. Ensemble river forecasts show
that some of our points will rise into the moderate flood range. It
is important to note that there are some QPF forecasts that could
push some of our points into major flood status. Again, these
forecasts are *highly dependent* on where the heavy rainfall
actually develops.
Much of the following stage information comes from various ensemble
model packages, and is likely to change as new data are ingested by
those models. **Also remember that the rain that will be responsible
for the rises on the rivers hasn't even fallen yet, so significant
river stage forecast changes should be expected over the coming
days.**
...Ohio River...
The river from Louisville to Tell City is forecast by ensemble
modeling to reach moderate flood levels. Current model forecasts
show that this could occur by late Friday afternoon at Tell City,
Saturday morning at Cannelton, and early Sunday morning at
Louisville. At least minor flooding is predicted at Clifty Creek,
with moderate flooding possible.
...Green River and Rough River...
At Dundee, minor flooding is forecast by Friday with moderate
flooding possible at Dundee by Saturday night.
At least minor flooding is expected at Woodbury Thursday night and
Rochester Friday night. Munfordville and Alvaton will approach flood
stage, but are not forecast to hit flood stage at this time.
...Rolling Fork River...
Boston may rise to moderate flood late this weekend, and there is a
1 in 3 chance that it hits major flood stage.
...Kentucky River...
Minor flooding is forecast by ensemble models to begin at Lockport
this weekend. Peaks Mill on Elkhorn Creek may reach moderate flood,
but this is a smaller, flashier stream and is more difficult to
predict very far in advance.
Given the consistent and consecutive heavy rainfall forecasts from
the guidance, a Flood Watch is in effect for the northwestern 2/3rds
of KY and all of southern Indiana for the duration of the overall
event, through Saturday night.
Residents of southern Indiana and central Kentucky should remain
alert this week for flooding. Stay tuned for the latest forecasts
and updates through the week.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Sunday morning for INZ076>079-083-084-
089>092.
KY...Flood Watch through Sunday morning for KYZ023>043-045>049-
053>055-061>065-070>074.
&&
Update...RAS/EER
Short Term...EBW
Long Term...EBW
Aviation...BJS
Hydrology...13/BJSHazardous weather outlook, Feb 21, 10:12 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1012 PM EST Wed Feb 21 2018
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>055-061>065-
070>074-230315-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Russellville, Bowling Green, Franklin,
Providence, Scottsville, and Glasgow
1012 PM EST Wed Feb 21 2018 /912 PM CST Wed Feb 21 2018/
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Overnight.
A wave of moderate to locally heavy showers will move through the
region after midnight. An additional 1 inch of rain is likely by
daybreak Thursday, mainly in southern Indiana and portions of north
central Kentucky. Low lying areas that receive the heaviest rain may
start to see water pooling.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Several rounds of rainfall are likely through Saturday night across
southern Indiana and portions of central Kentucky. The axis of
heaviest rainfall looks to be across southern Indiana and west-
central Kentucky where up to 5 inches of rainfall may occur through
early Sunday morning. Locally higher amounts will be possible. This
rainfall combined with saturated soils will lead to area creeks and
streams running high with flooding likely in many locations.
Therefore a Flood Watch is in effect through Saturday night.
Strong to severe thunderstorms are possible Saturday evening and
Saturday night as a cold front sweeps through the region. The main
threat is damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding.
Spotter activation may be needed Saturday night.
KYZ056-057-066-067-075>078-081-082-230315-
Garrard-Madison-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Lancaster, Richmond, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1012 PM EST Wed Feb 21 2018 /912 PM CST Wed Feb 21 2018/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Overnight.
Widespread showers overnight may be accompanied by a few
thunderstorms. Locally heavy rainfall could result in reduced
visibilities, and brief pooling of water in low-lying areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Several rounds of rainfall are likely through Saturday night across
southern Indiana and portions of central Kentucky...with several
inches of rain possible. This rainfall combined with saturated soils
will lead to area creeks and streams running high with flooding
likely in many locations.
Strong to severe thunderstorms are possible Saturday evening and
Saturday night as a cold front sweeps through the region. The main
threat is damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding.
Spotter activation may be needed Saturday night.
EBW/RAS
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740492, 736648, 736649, 739183, 736650, 736652, 739184, 736656, 736658, 739185, 736660, 736661, 736663, 736664, 739182, 736666, 739181, 736667, 736668, 739186, 736674, 736669, 736670, 736671, 736673, 736675, 736682, 736683, 736684, 736685, 736686, 736687, 736688, 736689, 736690, 736691, 736692, 736693, 736696, 736697, and more.